Montana, 2012

Winter Storm in Montana, May 25 to 26, 2012

May 25 to 26, 2012 · NWS BYZ · 1 event in 1 county or zone

A potent late Spring storm brought much needed rain to the plains with heavy, wet snow to the mountains, as well as portions of the foothills locations. The heaviest snowfall occurred late Friday afternoon of the 25th and continued through the morning hours of the 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A potent late Spring storm brought much needed rain to the plains with heavy, wet snow to the mountains, as well as portions of the foothills locations. The heaviest snowfall occurred late Friday afternoon of the 25th and continued through the morning hours of the 26th. The heavy snow resulted in the closure of the Beartooth Pass during the start of the Memorial Day weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 25, 8:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 8:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MDT FRI MAY 25 2012

.MORNING UPDATE...

MADE A FEW CHANGES TO THE FORECAST THIS MORNING...BUT OTHERWISE
MOST OF GOING FORECAST ON TRACK. UPPER LOW OVER NEVADA AND UTAH
REMAINS STATIONARY THIS MORNING BUT IS PROVIDING UPPER LEVEL
DIVERGENCE ACROSS OUR FORECAST AREA. RADAR SHOWING A BAND OF
LIGHT TO MODERATE RAIN MOVING NORTH OUT OF WYOMING AND AS FAR
NORTH AS YELLOWSTONE COUNTY. BUT AS IT APPROACHES BILLINGS IT HAS
BEEN STOPPING AND/OR DECREASING. HOWEVER...THERE STILL REMAINS A
GOOD CHANCE FOR SHOWERS THIS MORNING. STRONG EASTERLY UPSLOPE
FLOW WILL CONTINUE ACROSS THE EASTERN FOOTHILLS OF THE
BEARTOOTH/ABSAROKA MOUNTAINS TODAY. WEB CAMS AND SPOTTERS SHOW
SNOW FALLING IN RED LODGE AND ROSCOE WITH 2 INCHES OF
ACCUMULATIONS ABOUT 2 MILES SOUTH OF RED LODGE THIS MORNING. SNOW
HAS PICKED UP THE PAST HOUR AND AS A RESULT HAVE ADDED SNOW
ACCUMULATION WORDING TO THESE AREAS FOR THIS MORNING. BY
AFTERNOON...THE SNOW IS EXPECTED TO MIX WITH RAIN FOR THESE AREAS
DUE TO HIGH SUN ANGLE WARMING TEMPERATURES A FEW DEGREES. THIS
WILL MAKE IT DIFFICULT FOR THE SNOW TO STICK ON PAVEMENT
SURFACES. BY LATER THIS AFTERNOON...ANOTHER PIECE OF ENERGY FROM
ABOVE MENTIONED LOW WILL MOVE ACROSS THE AREA BRINGING BETTER
CHANCES FOR PRECIPITATION. AS A RESULT...HAVE INCREASED POPS INTO
THE LIKELY CATEGORY FOR POWDER RIVER AND CARTER COUNTIES.

WILL CONTINUE WITH ALL WINTER HIGHLIGHTS AND RE-EVAULATE THEM
WITH THE AFTERNOON FORECAST PACKAGE. PRECIP CHANCES WILL INCREASE
TONIGHT WITH A POSSIBLE LULL IN ACTIVITY SATURDAY BEFORE PICKING
UP CONSIDERABLY SATURDAY NIGHT. HOWEVER...LATEST 12Z WRF HAS COME
IN WITH THE SYSTEM FURTHER WEST ALLOWING FOR A SUBSTANTIAL DRY
SLOT ACROSS THE AREA SATURDAY AND SATURDAY NIGHT. IF THE 12Z GFS
COMES IN SIMILAR OVER THE NEXT COUPLE OF HOURS THERE MAY NEED TO
BE SIGNIFICANT REDUCTIONS IN PRECIP CHANCES AND ACCUMULATIONS
ACROSS THE AREA. UPDATED ZONES ALREADY SENT. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

ECMWF AND GFS MODELS COMING INTO A BIT CLOSER AGREEMENT ON UPPER
LOW BY SUNDAY BUT STILL SOME DIFFERENCES. THE GREATEST PORTION OF
THE PRECIPITATION FROM THE STORM SYSTEM WILL BE ENDING AND SURFACE
AND MID LEVEL WINDS SWITCH AROUND TO WESTERLY WHICH WILL HELP
DOWNSLOPE ERODE PRECIPITATION. DID BOOST POPS A BIT FOR THE
WESTERN ZONES AS THIS AREA LOOK TO HAVE THE BEST CHANCE OF
MAINTAINING SOME WRAPAROUND PRECIPITATION. STILL PRETTY COOL
TEMPERATURES WITH STRONG WINDS ACROSS SOUTHEAST MONTANA. WILL HAVE
TO WATCH CHANCES FOR A HIGH WIND EVENT IN THE SOUTHEAST.

MONDAY AND TUESDAY WARMING COMES TO THE AREA AS A SHORT LIVED
RIDGE MOVES THROUGH THE AREA. STILL BELOW SEASONAL NORMAL
TEMPERATURES AS SURFACE FLOW REMAINS NORTHERLY SWITCHING TO
EASTERLY BY TUESDAY. DISTURBANCE REACHES THE WESTERN ZONES BY
TUESDAY AFTERNOON AND THIS WILL ALLOW FOR SOME SHOWER ACTIVITY TO
RETURN TO THE REGION. MOST OF THE AREA STANDS A CHANCE OF SEEING
RAIN SHOWERS TUESDAY NIGHT WITH SOME MOUNTAIN SNOW BUT NOT
EXPECTING NEARLY AS MUCH PRECIPITATION AS WITH THE WEEKEND SYSTEM.

WEATHER PATTERN QUIETS FOR THE REST OF THE WEEK AS HEIGHTS BEGIN BUILDING
ESPECIALLY FOR THURSDAY AND FRIDAY AND MAY START SEEING
TEMPERATURES BACK IN THE 70S. EXPECT DRY WEATHER FOR THE END OF
NEXT WEEK. BORSUM

&&

.AVIATION...

A STRONG UPPER LEVEL STORM SYSTEM WILL BRING AN EXTENDED PERIOD
OF IFR TO MVFR CONDITIONS FOR MOST OF THE AREA THROUGH SATURDAY
NIGHT. MOUNTAINS AND FOOTHILLS WILL BE OBSCURED. CONDITIONS FROM
KSHR TO KBIL TO KLVM WILL BE IFR TO MVFR THROUGH THE ENTIRE
PERIOD. AREAS EAST OF KBIL...LIKE KMLS AND KBHK WILL HAVE
CONDITIONS FALL TO IFR AND MVFR LATE THIS AFTERNOON INTO EARLY
THIS EVENING. THE MOUNTAINS AND FOOTHILLS WILL SEE PERIODS OF
HEAVY SNOW. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 047 039/051 039/052 038/064 043/066 045/067 044/072
    7/R 87/W    87/W    32/W    12/T    33/W    11/B
LVM 040 032/046 032/050 032/062 036/064 039/064 038/071
    8/O 99/W    88/W    33/W    13/T    33/W    21/B
HDN 053 043/057 042/054 039/067 045/070 047/073 043/077
    6/R 96/W    85/W    32/W    12/T    33/W    11/B
MLS 053 043/055 043/056 039/060 042/066 044/067 043/073
    4/R 98/W    87/W    42/W    11/B    43/W    11/B
4BQ 058 046/061 041/061 040/063 043/068 046/068 043/073
    7/R 94/T    84/W    32/W    11/B    43/W    11/B
BHK 055 043/056 042/061 038/061 042/065 044/067 043/073
    4/R 98/W    85/W    22/W    11/B    53/W    11/B
SHR 048 040/061 038/058 036/063 040/069 042/067 040/071
    7/R 95/W    74/W    32/W    12/T    33/W    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY FOR
      ZONES 56-66.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY FOR
      ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 25, 3:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
410 AM MDT FRI MAY 25 2012

MTZ028>042-056>058-063>068-WYZ098-099-261015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
410 AM MDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP TODAY IN THE HIGH COUNTRY AND BECOME HEAVY AT
TIMES. A RAIN AND SNOW MIX IS EXPECTED IN THE FOOTHILLS AROUND
LIVINGSTON...NYE...AND RED LODGE.

ROADWAYS IN LOWER ELEVATION AND FOOTHILLS LOCATIONS ARE EXPECTED
TO REMAIN MAINLY WET...BUT MOUNTAIN ROADWAYS INCLUDING THE
BEARTOOTH HIGHWAY...BOZEMAN PASS AND HIGHWAY 14 OVER THE BIG HORN
MOUNTAINS WILL LIKELY BE SNOW COVERED AND SLICK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT SPRING STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION
ACCUMULATIONS OF 1 TO 2 INCHES TO THE AREA THROUGH EARLY SUNDAY.
MOUNTAIN LOCATIONS WILL SEE 1 TO 2 FEET OF HEAVY WET SNOW FROM
THIS SYSTEM...WITH SOME FOOTHILLS LOCATIONS INCLUDING NYE AND RED
LODGE SEEING A MIX OF RAIN AND SNOW...AND RECEIVING PERIODIC
ACCUMULATIONS OF SNOW THROUGH SATURDAY NIGHT.

ROADWAYS IN THE FOOTHILLS AND LOWER ELEVATIONS ARE EXPECTED TO
REMAIN MAINLY WET TO OCCASIONALLY SLUSH COVERED. MOUNTAIN
ROADWAYS INCLUDING THE BEARTOOTH HIGHWAY...BOZEMAN PASS AND
HIGHWAY 14 OVER THE BIG HORN MOUNTAINS WILL LIKELY BE SNOW
COVERED AND SLICK...AND MAY BE IMPASSABLE AT TIMES. HEAVY WET
SNOW FALLING ON TREES AND POWER LINES MAY RESULT IN POWER OUTAGES
AND TREE DAMAGE IN FOOTHILLS AND MOUNTAIN LOCATIONS ABOVE 4500
FEET. PRECIPITATION IS EXPECTED TO DIMINISH SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
May 25, 10:00 AM MST to May 26, 12:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Several reports of 6 to 9 inches of snow were received in and near the Red Lodge area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374577.